special needs child of 12 who does not walk or speak well had limited use of her right hand but could feed herself & hold things took Abilify for 6 days. She has been on Prozac for several years at low dose. Within 5 days of starting Abilify she has developed tremors, inability to sleep , headaches, significant mood change, & returned to some self biting when angry or frustrated. This is day 8 of being without both Abilify or Prozac and conditions do not change for the better. She is a different child. Used to be happy, focused & alert. Docs don't seem to know what to do. She had a seizure last night & they say it is stress? What can be done?
Abilify (aripiprazole) is an atypical antipsychotic medication used to treat conditions like schizophrenia, bipolar disorder, and depression as well as to treat irritability and symptoms of aggression, mood swings, temper tantrums, and self-injury related to autistic disorder in children.
Like many medications used to treat childhood disorders, aripiprazole has not been approved for some of these uses in children and adolescents. When the potential benefits (eg reducing your symptoms) of using
aripiprazole outweigh the potential risks (eg the side effects), many doctors may prescribe it “off-label”.
The side effects your daughter experienced are rare but reason for your doctor to stop the medicine.
Other serious side effects of Abilify include:
• Fainting, feeling lightheaded or difficulties with balance
• Fast or irregular heart beat
• Feelings of restlessness
• Fever or excessive sweating
• Frequent urination accompanied by excessive thirst
• Shaking, stiffness or difficulty moving, muscle spasm or stiffness in your throat or tongue
• Thoughts of hurting yourself, suicide, increased irritability/hostility or feeling worse
• Uncontrollable impulsive thoughts or behaviors (e.g. gambling or unusual sexual urges)
• Weakness or severe muscle pain
For more information see: https://www.drugs.com/abilify.html
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Jun 2010 • 4 answers
Updated 31 Aug 2010 • 3 answers
Updated 16 Oct 2018 • 2 answers
Updated 22 Mar 2018 • 1 answer
Updated 7 Nov 2018 • 1 answer